Confidential Settlement: Pharmacy Error / Medical Malpractice
Overdose of Augmentin
A fourteen-month-old boy was given an overdose of Augmentin as result of physician error and failure of pharmacy to note error. As a result, the child now suffers chronic clostridium difficile enteritis and nodular lymphoid hyperplasia resulting in severe diarrhea and bloody stools (intestinal bleeding). Antibiotic use has and will likely result in recurrent episodes of diarrhea and bloody stools and should be avoided. In this case, we were able to uncover records that indicated that the prescribing physician had requested the pharmacy to destroy the original prescription once he appreciated his error. An alteration in medical records or an attempt to destroy records, if discovered, has an immensely negative impact upon a physician's credibility. Both the physician and pharmacy have resolved this matter by the payment of confidential settlements.